Abstract

A 35-year-old man presented with a bullous eruption similar to erythema multiforme following the administration of high doses of busulfan therapy for chronic granulocytic leukemia. There was pancytopenia, hypoplasia of the bone marrow, elevation of serum vitamin B12 and B12 binding capacity and a paradoxical elevation of the leukocyte alkaline phosphatase level. Discontinuation of the busulfan and the administration of prednisone were followed by gradual healing of the skin lesions, reversal of the pancytopenia and reduction of the leukocyte alkaline phosphatase activity to zero. This case illustrates an unusual and previously unreported untoward response to busulfan and is another example of the capacity of the leukocytes in some patients with chronic granulocytic leukemia to develop high alkaline phosphatase activity in response to inflammation.

This content is only available as a PDF.